Need help breaking free from addiction?
1-888-993-3112
Call 24/7 for treatment options. Who Answers?

Healthy Sadness

Question:

I am new to the area of mental health. I have taken up employment providing supported housing in the North west of England for people who have a range of mental illness. In one of my 24 hour supported houses I have a man in his mid forties who has schizophrenia. This man, while reading his file has been unstable for many years. However three years ago was prescribed Clozapine. This had the desired effect and the man in question was stabilized for some time. However over the last six months he has started to relapse and has had three hospital admissions one resulting in a section 3 under UK MHA. The Community Psy Nurses have said there is nothing we can do as his body is getting used to the effect of the med and is now is not as effective. My role is more towards providing the social networks and as such have no say in medical matters. I feels very sad to see this man slipping back. Please advise.

This Disclaimer applies to the Answer Below
  • Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
  • Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Answer:

One of the hardest lessons of being a helper is coming to grips with your limitations as a helper. The old saying is true – you can lead a horse to water but you can’t make him drink. In this case perhaps we need to modify it – you can give a horse water and he may drink it – but that doesn’t mean it will keep him from becoming dehydrated if things are disordered enough inside him. Your sadness is good and normal – it is the appropriate response to a situation that is tragic. The fact that you can feel this sadness is wonderful – it is part of what will keep you a good helper. But at the same time – it is important to understand and accept what can – and cannot – be accomplished. The old AA saying is a good tutor for this sort of situation. Serenity Prayer: GOD, grant me the Serenity to accept the things I cannot change Courage to change the things I can and the Wisdom to know the difference.

More "Ask Dr. Dombeck" View Columnists

Close

Call the Helpline Toll-FREE

To Get Treatment Options Now.

1-888-993-3112 Who Answers? 100% Confidential

Get Help For You or a Loved One Here...

Click Here for More Info.

Close

Call The Toll-FREE Helpline 24/7 To Get Treatment Options Now.

100% Confidential
Get Treatment Options From Your Phone... Tap to Expand